Self-poisoning and overdosing
People don't necessarily take an overdose with the intention of ending their life, but as a method of self-harm. Find out what this means and how to get support.
Firstly, there is no such thing as a safe overdose. Even if you didn’t intend to kill yourself, self-poisoning can cause accidental death.
What do we mean by self-medication, self-poisoning and overdosing?
Self-poisoning is deliberately taking more than the recommended dosage of medicine, or taking a large amount of illegal drugs.
Some people may also self-harm by:
- Swallowing poisonous substances such as bleach or other chemicals
- Swallowing objects such as razor blades
- Inhaling glue, lighter fuel or petrol
It may be that you, or someone you know, self-harms in this way on a regular basis, or it could just be once or a few times.
Why do people do this?
Someone may overdose or self-poison for a variety of reasons, such as to switch off from distressing feelings, get away from a difficult situation, or gain a sense of control. However, some people may want to end their life or feel uncertain about whether they want to live or die, and overdose so they can ‘leave it to fate’.
Help! I’ve overdosed
If you’ve taken an overdose or self-harmed in any of the ways described above go to Accident and Emergency (A&E) straight away, or call 999. Alternatively, contact someone and let them know where you are.
If possible, take the bottle or packet of what you’ve taken with you and tell the doctors what you have taken and how much.
The type of treatment you receive depends on the type and amount of substance you’ve taken, as well as the general physical state you’re in. In order to make a decision on how best to treat you the doctors are likely to do some blood tests. They may treat you immediately or keep an eye on you for a period of time to see how you progress.
For more on going to A&E for an overdose, click here.
What are the dangers?
Overdose: An overdose can lead to unconsciousness, coma or death.
Internal organ failure: Fatal organ failure may not happen immediately, but could occur several days after an overdose.
Choking on vomit: If you pass out, you could inhale or suffocate on your own vomit – this can cause brain damage due to a lack of oxygen in the brain, lung damage, and also death.
Numbness and lack of coordination: Many substances can make you feel disorientated or drowsy, so you’re more like to hurt yourself or others.
Impaired decision-making, disorientation and confusion which could lead you to put yourself in a dangerous situation.
- Even if you feel OK the day after taking an overdose, you should still get yourself checked out; fatal organ failure may not happen immediately.
- If you feel like self-poisoning or overdosing, tell someone you trust how you feel. This might help relieve some of the pressure, give you some other options and can be a step to getting help.
- If possible, put yourself into the recovery position after self-medicating, self-poisoning or overdosing.
- If you’re worried about a friend who self-harms in this way, it’s a good idea to familiarise yourself with some first aid methods.
Help to stop you continuing to overdose
It’s important to try and tell medical staff why you’ve overdosed – this will help them provide you with suitable support, particularly after you’ve physically recovered. Be honest about whether you wanted to end your life, did not care if you lived or died, or if you took an overdose for a different purpose. This will help them assess the type of support you need. If you’re in hospital, this assessment will probably be made by a duty psychiatrist.
- Papyrus supports young people who are feeling suicidal - you can call, email or text them. Call on 0800 068 41 41.
- Anyone can contact the Samaritans on their 24-hour helpline to talk things through. 116 123
- Under 19? You can get confidential help with self-harm from ChildLine – either over the phone or through an online chat.
- If you have questions about self-harm you can use selfharmUK's Ask a question service. Or look at the questions that have already been answered.
- Chat about this subject on our Discussion Boards.
- Need help but confused where to go locally? Download our StepFinder iPhone app to find local support services quickly.
By Kim Haskins
Updated on 29-Sep-2015
Sorry, comments closed
Is the news making you feel anxious?
It's good to be connected, but look after yourself too.
A guide to self care
How to keep your mind and body happy and healthy.
Dealing with a type two bipolar diagnosis
What's it like to live with type two bipolar? Lucy ...
A guide to CAMHS
What is CAMHS and what happens when you go there?
Telling your boyfriend or girlfriend you have a mental health problem
When to do it, what to say and how they'll react.